MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SYN POR FEM COMP SZ 10; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC,CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. SYN POR FEM COMP SZ 10; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC,CEMENTED OR UNCEMENTED
Model Number 71306610
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/18/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, three months after implanting the cementless synergy stem, x-ray showed broken stem.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.The clinical/medical team concluded, the radiographic images confirm the reported finding.In the absence of pain, the explanted prosthesis, revision report and without information related to the patient's medical history, bone quality, fall/trauma history, a definitive root cause of the reported implant fracture cannot be determined.However, possible fatigue stress if micromotion was present or early weight bearing cannot be excluded as a contributing factor.The future impact to the patient beyond the revision cannot be concluded.Should any relevant clinical information be provided, this complaint would be re-evaluated.No further clinical/medical assessment is warranted at this time.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that three months after the procedure, the x-rays noted severe damage to the 3/4 stem without any pain.The affected synergy porous stem, used in treatment, was returned.A lab analysis was conducted and revealed what appears to be biological material embedded within the porous region.The material seems to be more prominent on the medial sides.There is practically no biologic material exhibited on the lateral side.This suggest a lack of proximal support and becomes important when examining the fracture sites.The polished femoral neck area exhibited scoring.It is not clear of the cause for this but nothing visually indicates this had any role in the stem fracture.Examination of the distal stem portion found scoring along the length.These score marks potentially came from contact with instrumentation during removal.This suggest the distal stem was fixed in the canal.The stem clearly failed in fatigue due to an overload.Sufficient details as to how the stem was over loaded have not been provided.Certainly the suggestions indicating the stem was not proximally supported would have played a role.It should also be stated the timing of 3 months implantation is short of the historical length of time for this type of issue.A review of the manufacturing records for the listed part did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident could not be corroborated.A medical analysis noted that the radiographic images confirm the reported finding.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint.

Brand Name
SYN POR FEM COMP SZ 10
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC,CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7526707
Report Number1020279-2018-00955
Device Sequence Number1224206
Product Code MRA
UDI-Device Identifier03596010194442
UDI-Public03596010194442
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
P030022
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/20/2023
Device Model Number71306610
Device Catalogue Number71306610
Device Lot Number13BM13661
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/22/2018
Supplement Date Received by Manufacturer04/22/2018
04/22/2018
Initial Report FDA Received Date05/18/2018
Supplement Report FDA Received Date07/05/2018
05/06/2020
Patient Sequence Number1
Patient Age66 YR